Teacher Carrie Arquette, a member of the Granville Teachers Association, wrote in September to friends and colleagues about her battle with breast cancer — a reminder about the importance of research in order to find a cure, and why NYSUT has long supported Making Strides Against Breast Cancer. Carrie has since finished her chemotherapy treatments and began radiation treatments in November. An excerpt of her e-mail follows:
Hi everyone! Yes, it's 2 in the morning. I had my fifth treatment yesterday, and the steroids are making my mind and body race. I'm hoping that writing my thoughts will help me sleep again!
I can't wait to get this past me. In my last e-mail I mentioned that I had one bad week and two good weeks. I guess this is still the case, but the bad week is worse, and the good weeks could be better. The chemicals are cumulative, so each treatment actually adds on to the last, making it harder to handle each time, and making it much harder to recover. I am definitely weak even on my "good" weeks.
I've been trying hard to keep up my weight and stay strong. I continue to work out on the days I can. I have decreased my cardio work-outs (out of necessity — no energy!) and increased strength training.
Even though I feel like I'm weak and lack a lot of the energy I've had in the past, my husband and some others tell me now I'm normal — that I had too much energy before :).
It's just tough to slow down
Medically, things have been going pretty well. I have continued the same chemo-regimen I mentioned in the last e-mail. My blood-count still drops drastically on the third week, so I continue to take an antibiotic on this week. I have been very lucky and stayed free from any infections.
I have lost the majority of my hair, but still have eyebrows and some eyelashes (I've been told they will go too, but we'll see). All summer I have had issues with my eyes. In the mornings and when I'm outside, they tear up constantly. The tears just run down my face.
As a result, my vision is a little blurry at times. I just assumed I had developed allergies in my old age, but come to find out this was a side effect to one of my drugs. It's called hyperlacrimation, but as long as it stops when the drugs stop, there's nothing I need to do about it. It's just annoying.
The chemo kills fast-growing cells, and this is why I lost my hair, but it's also causing my nail-cells to die. This was pretty painful (as were the hair cells), but now that they're dead, it doesn't hurt. My doctor looked at my nails yesterday, and said it looks like I will lose them (gross)
After the chemo, I will start six weeks of radiation five days a week, and then I will be taking Tomoxifen for five years. I am not looking forward to being on a drug with so many possible side effects for so long, but I will do anything it takes to prevent this from coming back
I have met a lot of people who have gone through what I'm going through. This has been encouraging at times, but also a little discouraging. Many have told me how they had breast cancer TWICE. I guess it never crossed my mind at first that this may not be it for me.
I was able to stay positive knowing that this was a short term bump in the road. I know this probably is the case, but I do have a lot of anxiety about the chance that it may return. I have also decided to get a bone scan, which at first I chose not to do.
This decision is a result of a book I read about a woman who had the same type of breast cancer I did, her lymph nodes showed no cancer, yet three years later it was in her bones.
I just feel that I need to be sure in order to get rid of some of the bad thoughts I've been having. My doctor said it's very rare for it to spread anywhere before the lymph nodes though
I can't thank you all enough for all you have done for myself and my family. The cards, the help with the kids, the help around the house, the gifts, the visits, everything has been amazing. I am one of the luckiest people in the world because of the people I know. I love you all. I hope I haven't bored you. Hopefully I can sleep now. Please feel free to pass this e-mail along to anyone you feel relevant.
P.S. Please remember that I have chemo-brain on top of sleep-deprivation, so if any of this doesn't make sense, I'm sorry!